...This tablet is fairly new and I did read somewhere that not trials for this tablet have been completed yet, although my doctor assures my that it is very safe....
There is no such thing as a safe drug...all have side effects...it's just a matter of degree.
Olmetec also goes by the name of Benicar, which I've taken in combination with hydrochlorothiazide. I had experienced some very nasty restless leg movements that would begin in the afternoon and go through the night, resulting in poor quality sleep that affected my activities of daily living. I do not know if it was the benicar, the hct, or a combo of the two, but I couldn't continue this "safe" med due to disruption in my activities and my sleep.
Keep in mind that side effects may not start immediately (although some do) and are not always daily occurances, but can come and go.
I have had those as well, mostly in the evenings. I also had this when I took
Have you found a Benicar replacment that does not give you the restless leg movements?
First off, I would like to thank you for sharing your experience. Up until now, I thought I was the only one who experienced this particular side effect on blood pressure meds (although I suspect many don't sleep well and do not know exactly why).
I had various sleep problems with all of the bp meds I took (hydrochlorothiazide, benicar hct, lisinopril, atenolol, and amlodipine), but I believe I only experienced the movement problem with the hct and the benicar hct. I experienced fatigue, if not diabilitating exhaustion, on all of the other meds. The med I had the fewest and least severe side effects was amlodipine which is a calcium channnel blocker.
I am presently med free (and sleeping GREAT!) but I thought if I need to go on another med I would try a different type of diuretic.
Wish I could be of more help---this is from my own experience as my primary and my sleep specialist denied any correlation to periodic limb movements/restless leg syndrome and my meds...but the only time I experienced limb movements in my life was when I was on blood pressure medication. (I was taking hydrochlorothiazide when I had my sleep study done for sleep apnea, and at time they recorded almost 400 movements in 8 hours....can't help but think that may have contributed to an elevated bp).
Do keep in touch...I'll be anxious to see how you make out.
Do keep in touch...I'll be anxious to see how you make out.
Hi again bethsheba,
Since my post I have had very bad muscle cramps in my arms, legs and chest. I first I thought that I must have caught some sort of virus, but after a week it was no better; I stopped taking the Olmetec tablets and over the next few days the muscle cramps eased. I seen my doctor today and he said that I had an allergic reaction to Olmetec.
I was told to leave things for about three weeks and he would then put me on indapamide (a diuretic).
I must say that Olmetec did lower my blood pressure to a more acceptable level, its just a shame about the reaction.
I would be interested to here if anyone has tried indapamide and what they thought about it.
Now that you are med free how have you managed to stabilise your blood pressure?
Thank you so much for getting back with us and telling us what's going on. It's so important to get feedback as that's how we learn!
I give you credit for suspecting the med was causing problems...it's so easy to think it's something else (like you did at first). But if you know what to look for, it doesn't take as long to figure out what the problem is and you can immediately start looking for new solutions.
I'll have to give your doctor some credit , too(he lost some when he started talking about safe medications, ) as he acknowledged your symptoms...and he is giving your body time to get rid of the old med before introducing a new med. Hmmmmmm, I would think that's a very good practice. Haven't heard of anyone else's doctor doing this (mine included) when switching meds! I personally think alot of problems we have is when we switch meds and the old meds and the new meds are mixing a bit...
Does indapamide go by any other names? Sometimes people are on the same medication but don't know it because they buy a different brand or buy the generic. It may help to look for other names the indapamide goes by so other people can respond to your question.
As for me, I have borderline high blood pressure. I'm sure I could put myself in the "normal" category if I lost weight---I was 50# overweight to begin with (this in part was due to a sleeping disorder--too tired to eat right and too tired to exercise and too tired to care.) What made things worse was I gained over 25 pounds within months after taking bp meds....since discoing bp meds, I've dropped over 20# simply because I could MOVE again....well, I did switch to skim milk, ...but I still have a long way to go.
Tim, I have no idea of what your med hx is, but have you tried lifestyle modifications to manage your pressures?
Indapamide is also sometimes known as: Natrilix or Natrilix SR.
Well, regarding lifestyle modifications that maybe my problem. I don't think I have any thing that I can change.
I'm the correct weight for my height, I don't smoke and I only drink one glass of red wine a day. I don't eat to much and I try and eat all the right things and there is no high blood pressure in the family. Maybe a little more exercise but apart from that I don't know what would lower my BP.
Although I am the correct weight, like you my weight has gone up, about 7 lbs while I was on the previous BP tablets.
My cholesterol has been a bit high and only this week I have been prescribed Simvastatin. I have not taken any yet but reading the info. they seem to have similar side effects to the BP tablets.
Thanks for the info on the bp medication names...again, someone may be familiar with name and not the other.
Lifestyle changes can always be changed or fine tuned. If your doctor has prescribed medication for cholesterol, the first thing that should be considered is the diet (and not medication) so the doc has lost a few more points here. Some bp meds can drive up cholesterol levels (my cholesterol level went from a healthy 160 to over 260 on bp medication). I have sinced reduced the level by 50 points simply being off of meds and switching to skim milk (and yes, my doctor was pushing the cholesterol meds, too---although my total cholesterol is not down to what it used to be, he now says that my good cholesterol balances out the higher numbers) I know that if I exercise, I can bring my number back to "my" normal but given the weight gain, it's more difficult to do this). Keep in mind that some of the side effects of cholesterol medication can be nasty so you might want to do some research on other boards (diet, heart, cholesterol) before jumping into another med .
Lower cholesterol means reducing the amount of junk that gets stuck to the artery walls, keeping the arteries wider so it's easier for the blood to flow and easier for the heart to pump. Think of water running down a new, clean drain...and then think of a drain that has accumulated grease over the years...it eventually clogs and things stop working.
Have you ruled out sleep apnea?
Have you read the US government's Seventh Report of the Joint National COmmittee on Prevention, Detection, Evaluation, and Treatment of High Blood Pressure (JNC7)? It has some EXCELLENT recommendations on things that can be done to reduce or avoid medication.
Last edited by bethsheba; 09-08-2007 at 07:25 AM.
Reason: duplicat signoff
As Beth suggested, there's a lot of good information about cholesterol on the cholesterol board. As with the hypertension, whether a person gets high cholesterol or not, depends on our genes and many other factors. There have been some heated discussions on this topic on the board recently.
Cholesterol is produced by the liver. The only way to regulate this production is by medication, or natural statins. As mentioned by Beth, lifestyle changes should be tried first, if the cholesterol numbers are not extremely high and if there's no history of a cardiovascular event. Quite often these changes alone may not be enough, as the amount of dietary intake of cholesterol is minimal and negligible compared to what the liver produces. If there's an immediate risk of a cardiovascular event, the implementation of medication without trying the lifestyle changes first is necessary. Of course, everyone should aim to keep their cholesterol levels optimal, and adopt the lifestyle changes.
My problem seems to be that I have ticked all the boxes as far as lifestyle changes go, there does not seem much more that I can do. To me these are not lifestyle changes, more a way of life that I have had for many years now, but still have high blood pressure.
My BP today is 156/95 (without medication). It has been as high as 180/95 (without medication) and as low as 134/77 with medication. The Cholesterol is 6 (not sure what that is using American figures).
There is no immediate risk of a cardiovascular event, according to my doctor but I have a 1 in 50 change of an event in the next ten years.